Anti-tuberculosis drug-induced hepatotoxicity among patients undergoing tuberculosis treatment at the Antituberculosis Center of Brazzaville, Republic of Congo
Abstract
• 22.6% of TB patients had mild liver enzyme elevations during treatment. • ATLI occurred in 7.5% of patients with elevated liver enzymes. • Male, older, and HIV+ patients had higher transaminase levels. • Highlights need for HIV/TB care integration and liver monitoring. Liver function abnormalities during tuberculosis (TB) treatment can indicate anti-tuberculosis drug-induced liver injury (ATLI), a serious adverse event. Therefore, this study aims to evaluate transaminase levels in a cohort of TB patient undergoing TB treatment. It also assesses the prevalence and severity of ATLI. We conducted a cross-sectional study of 235 TB patients during the intensive phase (two months) of treatment to assess liver function. Serum alanine aminotransferase (ALT) and aspartate aminotransferase (AST) were measured, hepatotoxicity was graded per WHO/CTCAE criteria. HIV was screened according to the national algorithm, and hepatitis B was assessed serologically. Median ALT and AST levels varied by age, sex, and HIV status. Males had higher ALT (19.2 vs. 15.3 IU/L; P=0.009) and AST (28.1 vs. 24.0 IU/L; P=0.009) than females. Levels increased with age (P
Fields of Study & Subjects
Drug-Induced Hepatotoxicity and Protection
Nephrotoxicity and Medicinal Plants
Tuberculosis Research and Epidemiology
Publication details
- Journal / source
- IJID Regions
- Publisher
- Elsevier BV
- Volume
- 19
- Pages
- 100869–100869
- Publication date
- 24 February 2026
- Language
- EN